Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Will Carisoprodol Naproxen help in reducing back pain?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2006
Answered : 161 Questions
I have a 98 year old Grandma who has been extremely healthy her all of life and recently acquired persistent back pain for no known reason. She has been fortunate to NEVER have any medical problems, other than some loss of short term memory as a result of her old age. She has never had any heart attacks, strokes, physical injuries, or surgeries. She is a sweet, skinny old lady who has always been active. These recent complaints of severe regular back pain caused me to take her to the E.R. last week, where they did a urine test and CatScan/CT Scan (please excuse my misspellings of medical terms). The results were nothing. They can't find anything wrong with her. I've taken her to a chiropractor as well and still no one can figure out the source of this pain. So now it's just been a matter of helping her cope with the debilitating pain. She has no allergies but will not take Codeine or other similar strong pain pills because it makes her nauseated and vomit (even when taken with food and anti-nausea pills). The E.R. prescribed Ketorolac for the pain along with an anti-nausea pill. I've been following those instructions giving her that medication as well as using heating pads and other non-medical methods such as pillows under her back, different sitting, reclining, laying positions, etc. The chiropractor said she just needs to walk more. She's always walked a lot before this back pain problem however it's difficult to get her to walk now with so much back pain...nonetheless, I do try to make her walk a little. Still no relief for her. I tried getting into her doctor but he is completely booked. My question is this...can I stop the Ketorolac pain pill and try giving her Carisoprodol Naproxen (Soma muscle relaxer)? Would there be any drug interaction if I did that? If so, could I wait a number of hours for the Ketorolac to be out of her system and then safely try the XXXXXXX muscle relaxer. Please advise...also I have left voicemail messages for her doctor's nurse so I do intend to inform them that I'm going to try this, though I have already been told that they are booked and can't see her anytime soon. Haven't received a return call from the nurse or doctor yet so I am about to just try the Soma/Carisoprodol Naproxen. Any thoughts on that??
Posted Tue, 21 Jan 2014 in Bones, Muscles and Joints
Answered by Dr. Hardik Thakker 7 hours later
Brief Answer: You can give naproxen plus carisoprodol after 18 h Detailed Answer: Dear patient. Greetings from health care magic!!! I am Dr Thakker and shall be answering your question. I have read your detailed question and history. I can understand what you are going through, given that your grandmother is in severe pain and the doctors are booked. I will try my best to answer your question and help you through it. Your grandmother has been prescribed Ketorolac for pain. This is a potent non steroidal anti-inflammatory drug. The t half of Ketorolac is 6 to 7 hours in patients with normal kidney function. Hence it is reasonable to wait for around 18 hours for major drug to be cleared from the system. She can then be given Naproxen with Carisoprodol. However, a smarter idea would be to continue ketorolac and just add carisoprodol because Ketorolac is more potent than naproxen. Both belong to the same class of drugs. She may need opoid group of pain relievers if pain is still not controlled. I would suggest getting a vitamin D3 levels done for her. She may be suffering from osteomalacia. I would recommend giving her calcium and vitamin D3 supplementation as well. I hope this helps you out. If you have any more questions, please do not hesitate to write back to me. Yours sincerely, Dr Thakker
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor